Alert archive / West Virginia / Areal Flood Warnings in 2021
Areal Flood Warning 14, NWS Charleston, WV
NWS Charleston, WV issued this areal flood warning at May 4, 2021, 2:06 PM EDT for Ritchie County, Tyler County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2021, 2:06 PM EDT (18:06 UTC)
- Expired
- May 4, 2021, 5:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ritchie County, WV, Tyler County, WV
The radar
The Charleston,WV radar (KRLX), 137 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
541
WGUS41 KRLX 041806
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
206 PM EDT Tue May 4 2021
WVC085-095-042100-
/O.NEW.KRLX.FA.W.0014.210504T1806Z-210504T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ritchie WV-Tyler WV-
206 PM EDT Tue May 4 2021
The National Weather Service in Charleston has issued a
* Flood Warning for...
Southeastern Tyler County in northern West Virginia...
Northeastern Ritchie County in northwestern West Virginia...
* Until 500 PM EDT.
* At 206 PM EDT, emergency management reported heavy rain in the
warned area due to thunderstorms. Flooding is ongoing or expected
to begin shortly. Between 1 and 1.5 inches of rain have fallen.
* Some locations that will experience flooding include...
Harrisville, Pennsboro, Ellenboro, Mountain, Highland, Alma, Pike
and Lima.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3945 8082 3945 8067 3934 8085 3918 8102
3927 8116
$$
SL2 follow-up statements
246
WGUS81 KRLX 042021
FLSRLX
Flood Statement
National Weather Service Charleston WV
421 PM EDT Tue May 4 2021
WVC085-095-042100-
/O.CON.KRLX.FA.W.0014.000000T0000Z-210504T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ritchie WV-Tyler WV-
421 PM EDT Tue May 4 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON FOR
SOUTHEASTERN TYLER AND NORTHEASTERN RITCHIE COUNTIES...
At 421 PM EDT, Emergency management reported flooding along 74 south
in Pennsboro due to the heavy rain across the warned area. Radar
indicated between 1 and 1.5 inches of rain have fallen. Flooding is
ongoing.
Some locations that will experience flooding include...
Harrisville, Pennsboro, Ellenboro, Mountain, Highland, Alma, Pike
and Lima.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3945 8082 3945 8067 3934 8085 3918 8102
3927 8116
$$
RG764
WGUS81 KRLX 042053
FLSRLX
Flood Statement
National Weather Service Charleston WV
453 PM EDT Tue May 4 2021
WVC085-095-042103-
/O.EXP.KRLX.FA.W.0014.000000T0000Z-210504T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ritchie WV-Tyler WV-
453 PM EDT Tue May 4 2021
...FLOOD WARNING WILL EXPIRE AT 5 PM EDT THIS AFTERNOON FOR
SOUTHEASTERN TYLER AND NORTHEASTERN RITCHIE COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3945 8082 3945 8067 3934 8085 3918 8102
3927 8116
$$
RGWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at May 4, 1:49 PM EDT, 17 minutes earlier.
Area forecast discussion, May 4, 1:49 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
149 PM EDT Tue May 4 2021
.SYNOPSIS...
Weak disturbances bring rounds of showers and thunderstorms
beginning Tuesday. A cold front crosses Wednesday. Unsettled
Thursday through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM Tuesday...
Freshened up POPs and temperatures this morning in accordance
with latest radar trends and local observations. Cirrus shield
moving in from the southwest may inhibit much sunshine this
morning and may mitigate severe potential this afternoon. This
will be monitored over the next few hours before the afternoon
forecast package is issued.
As of 200 AM Tuesday...
...Greater Chances of Severe Weather Today...
The area may be under a short break this morning as the trough
exits to our east although this will depend on how much
convection can develop upstream and consequently move into the
area. A weak complex is already traversing toward us from the
southwest, so its looking optimistic that we may see more
convection moving into the area today than the previous.
Otherwise, some flare up showers with chance pops until this
afternoon when it is more likely for ramp up a bit. Likely POPs
will overspread the entire area while a newly developed area of
low pressure to the southwest pushes northeast closer to us by
late afternoon/evening. Its parent trough becomes negatively
tiled by mid day indicating better chances for severe potential
with plenty of rain ahead of its frontal boundary keeping POPs
elevated through the rest of the period.
The risk for severe weather is once again on the table more so
for today then even yesterday with almost the entire area
under a marginal risk from SPC. The main threat will be
damaging wind, large hail and flash flooding potential. There
will be plenty of shear as well as instability (>3000 J/kg CAPE
in many places) since greater chances of cloud breaks and more
extensive daytime heating has potential to occur along with
plenty of WAA causing temperatures to rise into the low 80's in
certain areas today. Helicity will be lower than yesterday, but
we still cannot rule out an isolated weak tornado associated
with any severe storms that may develop. Still looking at the
target area near the Tri-state and south of there. Flash
flooding is a concern today due to long skinny CAPE, anomously
high PWATs and that southwesterly moisture flux not to mention
primed soils which will all allow convection to promote heavy
dumpers and cause issues, especially to low lying and poor
drainage areas. Flash flood guidance is noticeably lower in the
lowlands and the northeast sector of the CWA. We are still in a
marginal threat for excessive rainfall from WPC for the entire
area through this period so we will have to keep an eye on hydro
aspects.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
As of 229 AM Tuesday...
A cold front will be crossing east with just a few showers lingering
behind the front for Wednesday morning. High pressure will build in
for late Wednesday into the first part of Thursday, with continued
dry and cool conditions. A weak H500 shortwave will cross the area
at the same time. However, the lack of low level moisture will
prevent any rain showers to become organized keeping Wednesday night
and Thursday mostly dry.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 229 AM Tuesday...
A deeper H500 trough approaches from the west late Thursday into
Thursday night, becoming a closed low and bringing unsettled
conditions into Friday. Mainly showers are expected during the
period, but there will be the occasional rumble of thunder possible
at times.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 145 PM Tuesday...
At the time of writing, thunderstorms have sprouted on the
eastern slopes of the Appalachians and away from our mountain
terminals. This has been where the most sunshine has occurred to
produce an environment conducive enough for thunderstorm
development, while west of the mountains has been plagued with
daytime showers and abundant cloud coverage. Opted for a tempo
group of TSRA at BKW for the next few hours in response to
nearby convection, but otherwise the main event looks to occur
later this evening.
A cold front will swing into the region tonight bringing one
last burst of showers and storms in this current TAF period. All
sites were coded up with VCTS at the start of the new ZULU day
this evening and gradually clears from west to east overnight
into Wednesday. In the wake of precipitation, IFR ceilings
overspread the area and loiter through the conclusion of the
period for most terminals. Elected to show some small
improvements near the end of the period, but that may be too
optimistic pending how much low level moisture remains.
Winds will start off out of the southwest this afternoon before
veering slightly more out of the northwest on Wednesday behind
the frontal passage. Occasional gusts of up to 20kts will be
possible this afternoon, potentially higher within any direct
hit by convection.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Brief vsby restrictions may arise within
thunderstorms this afternoon and evening.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H M H H
HTS CONSISTENCY H H H H H H H H L H H H
BKW CONSISTENCY H H H H H H H H H H H M
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H M H H H H H H H H M H
CKB CONSISTENCY H H H H H H H H H H M M
AFTER 18Z WEDNESDAY...
Lingering IFR possible along the mountains Wednesday night into
Thursday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/JZ
NEAR TERM...JZ/MEK
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...MEKHazardous weather outlook, May 4, 3:52 AM EDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 352 AM EDT Tue May 4 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-050800- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 352 AM EDT Tue May 4 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are possible today with active weather spreading across the area. The primary threat is damaging wind and/or large hail. Also, an isolated weak tornado cannot be ruled out especially near the surrounding Tri-state area. Possible torrential downpours could lead to isolated flash flooding especially near flood prone and poor drainage areas or areas that were previously saturated from yesterday. The area is under a marginal threat for severe thunderstorms and excessive rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability is low although for early Wednesday, a cold front will push through possibly promoting some thunderstorm activity and/or heavy rain showers which could cause some water issues to previously saturated areas. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, May 4, 12:14 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1214 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD PENNSBORO 39.28N 80.97W
05/04/2021 RITCHIE WV EMERGENCY MNGR
FLOODING OBSERVED IN TOWN OF PENNSBORO, PARTICULARLY
ALONG 74 SOUTH, WHERE MORE THAN A FOOT OF WATER IS
COVERING THE ROADWAY
&&
EVENT NUMBER RLX2100656
SLSpecial weather statement, May 4, 12:22 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
1222 PM EDT Tue May 4 2021
VAZ003-004-WVZ033-041700-
Dickenson-Buchanan-McDowell-
1222 PM EDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DICKENSON...
BUCHANAN AND WESTERN MCDOWELL COUNTIES...
At 1222 PM EDT, a strong thunderstorm was located near Davenport,
moving northeast at 55 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Grundy, Haysi, Breaks Interstate, Davenport, War, Big Rock, Bradshaw,
Panther, Jolo, Oakwood, Stacy, Vansant, Hurley and Roseann.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3726 8235 3753 8194 3752 8194 3751 8193
3752 8191 3724 8161 3721 8168 3724 8172
3724 8174 3720 8176 3718 8185 3713 8192
3712 8200 3705 8204 3704 8208 3705 8210
3704 8212 3704 8218
TIME...MOT...LOC 1622Z 233DEG 46KT 3715 8211
14Local storm report, May 4, 12:35 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1235 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM HEAVY RAIN PENNSBORO 39.28N 80.97W
05/04/2021 M1.41 INCH RITCHIE WV MESONET
PRIVATE WEATHER STATION MEASUREMENT IN PENNSBORO. 3
HOUR ACCUMULATION
&&
EVENT NUMBER RLX2100657
SLLocal storm report, May 4, 12:47 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1247 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM FLASH FLOOD TOLL GATE 39.27N 80.92W
05/04/2021 RITCHIE WV EMERGENCY MNGR
NUMEROUS HOMES, CAMPERS, AND VEHICLES UNDER WATER IN
THE TOWN OF TOLL GATE
&&
EVENT NUMBER RLX2100658
SLLocal storm report, May 4, 12:52 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1252 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM FLASH FLOOD GREENWOOD 39.27N 80.89W
05/04/2021 DODDRIDGE WV EMERGENCY MNGR
FLOODING ALONG DOTSON RUN IN THE TOWN OF GREENWOOD HAS
CAUSED A HORSE TRAILER TO BE SWEPT INTO THE WATER, AND
IT IS BANKED UP AGAINST A BRIDGE.
&&
EVENT NUMBER RLX2100659
SLThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 11:01 AM EDT | Flash Flood Warning | RLX | Pleasants, Ritchie, Tyler, Wirt, Wood | 3 hr |
| May 4, 11:59 AM EDT | Flash Flood Warning | RLX | Doddridge, Harrison, Ritchie, Tyler | 5 hr |
| May 4, 2:35 PM EDT | Flash Flood Watch | RLX | Braxton, Calhoun, Clay, Doddridge, Gilmer, Harrison and 11 more | 17 hr |
Nearby
Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.